Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Jackson, KY

May 8, 20094 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 8, 2009, 6:45 AM EDT for 4 counties in Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2009, 6:45 AM EDT (10:45 UTC)
Expired
May 8, 2009, 7:30 AM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:21 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 8, 3:21 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
321 AM EDT FRI MAY 8 2009

.SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED
THE WAVE TRAIN CONTINUES FOR THE SHORT TERM PERIOD. A FAIRLY HEALTHY
MCS IS MOVING TOWARD THE AREA AND WILL BE MOVING ACROSS EASTERN
KENTUCKY THIS MORNING. THE NAM SEEMS TO HAVE THE BEST HANDLE ON THE
SYSTEM AND HAVE PRETTY MUCH USED A BLEND OF THE NAM AND ECMWF TO COME
UP WITH THE FORECAST. THE GFS CONTINUES TO SHOW AN EXTREME AMOUNT OF
QPF FOR TONIGHT. WHEN I LOOKED AT THE GFS TIME HEIGHT FOR
TONIGHT...IT DOES NOT EVEN A COUPLING OF THE SURFACE AND UPPER
SYSTEMS. FURTHERMORE...THEN GFS MOS IS ONLY GOING FOR 60 TO 70
PERCENT POPS FOR TONIGHT. CONSIDERING BOTH THOSE FACTS...I JUST DO
NOT BELIEVE THE MODEL QPF AMOUNTS AND HAVE BLENDED THE
ECMWF...NAM...AND HPC QPF AMOUNTS FOR THE FORECAST. AFTER A GOOD
ROUND OF STORMS THIS MORNING AND THE SECOND ROUND TONIGHT AND
CONSIDERING THE ANTECEDENT SOIL AND STREAM CONDITIONS...THE
POSSIBILITY OF FLASH FLOODS IS A REAL POTENTIAL TONIGHT. FOR TEMPS
WENT A BIT LOWER THAN THE NAM MOS.

WITH ALL OF THE MODEL DIFFERENCES...THE EXACT TRACK OF THE HIGHEST
BAND OF PRECIPITATION IS STILL QUITE A BIT UP IN THE AIR. WE WILL
MOST LIKELY HAVE A BETTER HANDLE ON IT THIS AFTERNOON AND WILL ALSO
KNOW HOW MUCH WILL FALL DURING THE DAY TODAY TO PRIME THE PUMP.

.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/

QUESTIONS IN THE LONG TERM REMAIN FOR HOW FAR SOUTH FRONTAL BOUNDARY
PUSHES AT THE START OF THE PERIOD AS UPPER LEVEL RIDGING BUILDS INTO
THE EASTERN CONUS BY LATE MONDAY. HAVE NOT MADE MANY CHANGES TO
PREVIOUS FORECAST AS HIGHER CHANCE POPS SEEM MORE LIKELY IN SOUTHERN
CWA ON SUNDAY NIGHT BEFORE THE HIGH PRESSURE CAN TAKE HOLD.

SFC HIGH PRESSURE BUILDS INTO THE OHIO VALLEY REGION ON MONDAY AND
COMBINES WITH UPPER LEVEL RIDGING TO PROVIDE A PERIOD OF GENERALLY
DRY...AND FAIR WEATHER. HIGH PRESSURE WILL ENSURE DRY WEATHER FOR
THE START OF THE UPCOMING WEEK WITH ONLY A DEVELOPING WARM FRONTAL
BOUNDARY TO CONTEND WITH WEDNESDAY. A COLD FRONT APPROACHES THE AREA
AT THE VERY END OF THE PERIOD. PREFERRED THE SLOWER ECMWF
SOLUTION...BUT LEANED CLOSER TO NATIONAL GUIDANCE WHICH PREFERRED
THE FASTER GFS SOLUTION WHICH HAD SUPPORT FROM SEVERAL OTHER
EXTENDED MODELS...INCLUDING ENSEMBLE RUNS. GENERALLY TWEAKED TEMPS
THROUGH THE PERIOD TOWARDS LATEST GUIDANCE WHERE REQUIRED. OF
PARTICULAR INTEREST WAS TUESDAY MORNING. HIGH PRESSURE OVER THE
AREA...ALONG WITH LIGHT WINDS AND MOSTLY CLEAR SKIES WILL LIKELY BE
A CATALYST FOR A VERY CHILLY MORNING. WENT WITH SOME UPPER 30S IN
OUR TYPICALLY COLDER EASTERN VALLEY LOCATIONS.

&&

.AVIATION.../06Z TO 06Z/

THE TAFS ARE A MIXED BAG BECAUSE OF THE PATCHY FOG THIS MORNING. MY
CONFIDENCE IN TRYING TO NAIL THIS DOWN IS PRETTY LOW. EXPECT TO SEE
QUITE A BIT A VARIABILITY IN THE CIGS AND VIS AT TAF STATIONS BEFORE
STARTING TO IMPROVE AFTER 10Z AS THE NEXT WAVE APPROACHES. THE FIRST
WAVE OF SHOWERS WILL BE MOVING THROUGH AFTER 10Z AND THEN ANOTHER
WAVE WILL MOVE THROUGH AFTER 2Z. THIS WILL BE MAINLY MVFR
CONDITIONS...HOWEVER WILL SEE SOME TEMPO IFR VICINITY OF THE HEAVIEST
SHOWERS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JJ
LONG TERM...RAY/SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, May 8, 5:01 AM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT FRI MAY 8 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
501 AM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A
SECOND WAVE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
THIS WILL BRING PERIODS OF HEAVY RAIN TO THE AREA. THIS NEW
RAIN WILL BRING THE THREAT OF FLASH FLOODING AS WELL AS RISES ON AREA
RIVERS. SEE THE CURRENT FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING AND RAINFALL OVER
ONE INCH.

JJ

In the hours before

Special weather statement, May 8, 4:30 AM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT FRI MAY 8 2009

KYZ068-069-079-080-083>088-112>118-080930-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG
430 AM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

PATCHY DENSE FOG WILL BE LIFTING BY 5 AM. THE FOG IS MOSTLY NEAR
LARGE BODIES OF WATER AND IN THE DEEPER OR MORE SHELTERED VALLEYS AND
CAN CAUSE A RAPID DECREASE IN VISIBILITY OVER A SHORT DISTANCE.
DRIVERS SHOULD EXERCISE CAUTION WHEN DRIVING.

JJ
Special weather statement, May 8, 6:05 AM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 AM EDT FRI MAY 8 2009

KYZ079-083-084-081030-
PULASKI-WAYNE-MCCREARY-
605 AM EDT FRI MAY 8 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN PULASKI AND
WAYNE AND SOUTHWESTERN MCCREARY COUNTIES THROUGH 630 AM EDT FRIDAY
MORNING...

AT 606 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF PARNELL TO CABELL TO 7 MILES
SOUTH OF SUNNYBROOK...MOVING SOUTHEAST AT 45 MPH.

THE STORMS WILL BE NEAR SLICKFORD AROUND 615 AM EDT...NAOMI AROUND
620 AM EDT...GREAT MEADOWS CAMPSITES AROUND 625 AM EDT...GRIFFIN
AROUND 630 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SCHOETTMER
Special weather statement, May 8, 6:30 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
630 AM EDT FRI MAY 8 2009

KYZ079-080-083>087-081115-
PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-KNOX-BELL-
630 AM EDT FRI MAY 8 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN PULASKI AND
SOUTHWESTERN LAUREL AND SOUTHWESTERN KNOX AND WAYNE AND WHITLEY AND
MCCREARY AND SOUTHWESTERN BELL COUNTIES THROUGH 715 AM EDT FRIDAY
MORNING...

AT 630 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NAOMI TO CO-OPERATIVE TO 8 MILES SOUTHEAST OF GREAT
MEADOWS CAMPSITES...MOVING EAST AT 40 MPH.

THE STORMS WILL BE NEAR TRIMBLE AROUND 635 AM EDT...KIDDER AROUND 640
AM EDT...WIBORG AROUND 645 AM EDT...SOMERSET PULASKI AIRPORT AROUND
650 AM EDT...RUTH AROUND 655 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SCHOETTMER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:52 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more35 hr
May 8, 7:41 AM EDTAreal Flood AdvisoryJKLBell, McCreary, Wayne, Whitley3 hr
May 8, 10:30 AM EDTRiver Flood AdvisoryJKLLee7 hr
May 8, 10:30 AM EDTRiver Flood AdvisoryJKLEstill7 hr
May 8, 3:43 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne47 min
May 8, 3:52 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne38 min
May 8, 4:09 PM EDTSevere Thunderstorm WarningJKLMcCreary51 min
May 8, 4:13 PM EDTTornado WarningJKLMcCreary32 min
May 8, 4:15 PM EDTAreal Flood AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more3 hr
May 8, 4:29 PM EDTFlash Flood WarningJKLBath, Bell, Breathitt, Clay, Estill, Harlan and 18 more3 hr
May 8, 4:41 PM EDTTornado WarningJKLMcCreary, Whitley34 min
May 8, 4:47 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Whitley43 min
May 8, 4:49 PM EDTRiver Flood WarningJKLLee62 hr
May 8, 4:49 PM EDTRiver Flood WarningJKLEstill3 days
May 8, 5:11 PM EDTTornado WarningJKLBell, Knox, Whitley49 min
May 8, 5:13 PM EDTTornado WarningJKLEstill, Powell32 min
May 8, 5:14 PM EDTTornado WarningJKLClay, Knox, Laurel, Leslie, Perry, Whitley46 min
May 8, 5:33 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Powell, Wolfe42 min
May 8, 5:38 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Jackson, Lee, Magoffin, Menifee and 4 more37 min
May 8, 5:51 PM EDTTornado WarningJKLKnott, Leslie, Letcher, Perry39 min
May 8, 5:55 PM EDTFlash Flood WarningJKLBath, Elliott, Fleming, Morgan, Rowan2 hr
May 8, 6:02 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan28 min
May 8, 6:15 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more45 min
May 8, 6:45 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Owsley30 min
May 8, 7:08 PM EDTFlash Flood WarningJKLBreathitt, Floyd, Johnson, Knott, Leslie, Magoffin and 3 more3 hr
May 8, 7:12 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Leslie, Owsley, Perry33 min
May 8, 7:15 PM EDTAreal Flood AdvisoryJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 21 more3 hr
May 8, 7:30 PM EDTFlash Flood WarningJKLBreathitt, Clay, Estill, Jackson, Laurel, Lee and 9 more3 hr
May 8, 7:33 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Rockcastle27 min
May 8, 7:41 PM EDTTornado WarningJKLEstill, Jackson, Lee, Owsley, Rockcastle34 min
May 8, 7:48 PM EDTSevere Thunderstorm WarningJKLKnott, Leslie, Letcher, Perry42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.